"Glucosamine can amplify the anti-blood clotting effects of drugs and thus lead to haemorrhages," said German Federal Institute for Risk Assessment (BfR) BfR president, professor Dr. Dr. Andreas Hensel.
The BfR added: “In agreement with the BfR’s assessment, EFSA comes to the conclusion that there is evidence for the risk of interaction between glucosamine and coumarin anticoagulants.
“Glucosamine can boost the anti-blood clotting effects of these drugs, i.e. these effects can suddenly be stronger than expected. One possible consequence are haemorrhages. In the majority of reported cases, the increases detected were symptomless changes in laboratory values. In some cases, however, haemorrhages did occur in various organs, in one case with the consequence of a severe cerebral haemorrhage. "
The EFSA opinion
In its opinion on the matter EFSA’s Panel on Dietetic Products, Nutrition and Allergies (NDA) concluded there was risk albeit inconclusive. It stated:“There is insufficient information to conclude on a mechanism for an interaction between glucosamine and coumarin anticoagulants. There are also insufficient data in the case reports to derive a dose-response relationship for glucosamine and to assess the level of risk.“
“The Panel concludes that there is evidence for a risk of interaction between glucosamine and coumarin anticoagulants in some individuals that could lead to an increased INR, and, that this could further lead to haemorrhage. The level of risk cannot be ascertained because of insufficient data.“
The opinion can be found here.